Diabetic Medications That Cause Leg Swelling

Many different types of oral medications help treat type II diabetes, and some may produce side effects such as swelling. If your legs swell when you take diabetes medications, call your doctor. He may need to change medicines. The only medication for people with type I diabetes is insulin, which does not produce swelling.

Is This an Emergency?

If you are experiencing serious medical symptoms, seek emergency treatment immediately.

Rosiglitazone

Rosiglitazone may cause swelling in your body, as well as weight gain, according to Drugs.com. Before starting this diabetic medication, inform your doctor if you have a history of heart problems. Drugs.com says that rosiglitazone may raise the level of risk of heart attacks. For this reason, your doctor only should prescribe it if other diabetic drugs do not work for you.

Metformin

Metformin, often the first medication your doctor will prescribe for Type II diabetes, helps to control glucose levels by restricting how much sugar your body absorbs. It also helps your liver and cells to become more sensitive to the insulin your pancreas secretes so your body can use glucose more effectively. Metformin may cause swelling in your body, including your legs, according to the Mayo Clinic.

Metformin and Pioglitazone Combination

Your physician may prescribe a drug for your Type II diabetes that contains a combination of metformin and pioglitazone that may produce swelling in your legs, according to the Mayo Clinics. Pioglitazone works by making the appropriate parts of your body -- such as the muscle cells, fat cells and liver -- use insulin more effectively. Together, these two medications in one pill may cause swelling in your body and weight gain, according to Drugs.com. If swelling occurs, it may reduce the circulation of blood in your body, so your doctor may need to switch medications. Talk with your doctor if you have a history of heart or kidney disease.

Exenatide

Exenatide may cause you to lose weight. However, the medication may cause weight gain, as well as swelling in your body -- including your legs. The swelling side effect may occur in different ways. Talk with your doctor if you notice any weight changes, as well as swelling.

×